Duke Mathematical Journal

Exterior algebra methods for the minimal resolution conjecture

David Eisenbud, Sorin Popescu, Frank-Olaf Schreyer, and Charles Walter

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

If $r\geq 6,r\neq 9$, we show that the minimal resolution conjecture (MRC) fails for a general set of $\gamma$ points in $\mathbb {P}\sp r$ for almost $(1/2)\sqrt {r}$ values of $\gamma$. This strengthens the result of D. Eisenbud and S. Popescu [EP1], who found a unique such $\gamma$ for each $r$ in the given range. Our proof begins like a variation of that of Eisenbud and Popescu, but uses exterior algebra methods as explained by Eisenbud, G. Fløystad, and F.- O. Schreyer [EFS] to avoid the degeneration arguments that were the most difficult part of the Eisenbud-Popescu proof. Analogous techniques show that the MRC fails for linearly normal curves of degree $d$ and genus $g$ when $d\geq 3g-2,g\geq 4$, re-proving results of Schreyer, M. Green, and R. Lazarsfeld.

Article information

Source
Duke Math. J., Volume 112, Number 2 (2002), 379-395.

Dates
First available in Project Euclid: 18 June 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1087575156

Digital Object Identifier
doi:10.1215/S0012-9074-02-11226-5

Mathematical Reviews number (MathSciNet)
MR1894365

Zentralblatt MATH identifier
1035.13008

Subjects
Primary: 13D02: Syzygies, resolutions, complexes
Secondary: 14M05: Varieties defined by ring conditions (factorial, Cohen-Macaulay, seminormal) [See also 13F15, 13F45, 13H10] 15A75: Exterior algebra, Grassmann algebras

Citation

Eisenbud, David; Popescu, Sorin; Schreyer, Frank-Olaf; Walter, Charles. Exterior algebra methods for the minimal resolution conjecture. Duke Math. J. 112 (2002), no. 2, 379--395. doi:10.1215/S0012-9074-02-11226-5. https://projecteuclid.org/euclid.dmj/1087575156


Export citation

References

  • M. Auslander and D. A. Buchsbaum, Codimension and multiplicity, Ann. of Math. (2) 68 (1958), 625--657.
  • E. Ballico and A. V. Geramita, ``The minimal free resolution of the ideal of $s$ general points in $\mathbb{P}^3$'' in Proceedings of the 1984 Vancouver Conference in Algebraic Geometry, CMS Conf. Proc. 6, Amer. Math. Soc., Providence, 1986, 1--10.
  • S. Beck and M. Kreuzer, ``How to compute the canonical module of a set of points'' in Algorithms in Algebraic Geometry and Applications (Santander, Spain, 1994), Progr. Math. 143, Birkhäuser, Basel, 1996, 51--78.
  • I. N. Bernšteĭn, I. M. Gel'fand, and S. I. Gel'fand, Algebraic vector bundles on $\mathbb{P}^n$ and problems of linear algebra (in Russian), Funktsional. Anal. i Prilozhen. 12, no. 3 (1978), 66--67.; English translation in Funct. Anal. Appl. 12, no. 3 (1978), 212--214.
  • M. Boij, Artin level modules, J. Algebra 226 (2000), 361--374.
  • I. Dolgachev and D. Ortland, Point Sets in Projective Spaces and Theta Functions, Astérisque 165, Soc. Math. France, Montrouge, 1988.
  • D. Eisenbud, Linear sections of determinantal varieties, Amer. J. Math. 110 (1988), 541--575.
  • D. Eisenbud and E. G. Evans Jr., Generating modules efficiently: Theorems from algebraic $K$-theory, J. Algebra 27 (1973), 278--305.
  • D. Eisenbud, G. Fløystad, and F.-O. Schreyer, Sheaf cohomology and free resolutions over exterior algebras, preprint.
  • D. Eisenbud and S. Popescu, Gale duality and free resolutions of ideals of points, Invent. Math. 136 (1999), 419--449.
  • --. --. --. --., The projective geometry of the Gale transform, J. Algebra 230 (2000), 127--173.
  • F. Gaeta, Sur la distribution des degrés des formes appartenant à la matrice de l'idéal homogène attaché à un groupe de $N$ points génériques du plan, C. R. Acad. Sci. Paris 233 (1951), 912--913.
  • --------, A fully explicit resolution of the ideal defining $N$ generic points in the plane, preprint, 1995.
  • A. V. Geramita and A. Lorenzini, ``The Cohen-Macaulay type of $n+3$ points in $\mathbb{P}^n$'' in The Curves Seminar at Queen's (Kingston, Ontario, 1989), Vol. VI, Queen's Papers in Pure and Appl. Math. 83, Queen's Univ., Kingston, Ontario, 1989, exp. no. F.
  • M. Green, Koszul cohomology and the geometry of projective varieties, J. Differential Geom. 19 (1984), 125--171.
  • --. --. --. --., The Eisenbud-Koh-Stillman conjecture on linear syzygies, Invent. Math. 136 (1999), 411--418.
  • M. Green and R. Lazarsfeld, Some results on the syzygies of finite sets and algebraic curves, Compositio Math. 67 (1988), 301--314.
  • A. Hirschowitz and C. Simpson, La résolution minimale de l'idéal d'un arrangement général d'un grand nombre de points dans $\mathbb{P}^n$, Invent. Math. 126 (1996), 467--503.
  • M. Kreuzer, On the canonical module of a $0$-dimensional scheme, Canad. J. Math. 46 (1994), 357--379.
  • F. Lauze, Rang maximal pour $T_{\mathbb{P}^{n}}$, Manuscripta Math. 92 (1997), 525--543.
  • A. Lorenzini, Betti numbers of points in projective space, J. Pure Appl. Algebra 63 (1990), 181--193.
  • --. --. --. --., The minimal resolution conjecture, J. Algebra 156 (1993), 5--35.
  • J.-P. Serre, Modules projectifs et espaces fibrés à fibre vectorielle, Séminaire P. Dubreil, M.-L. Dubreil-Jacotin et C. Pisot 1957/58, fasc. 2, Secrétariat Math., Paris, exp. 23.
  • C. H. Walter, The minimal free resolution of the homogeneous ideal of $s$ general points in $\mathbb{P}^4$, Math. Z. 219 (1995), 231--234.